Minnesota, 2023

Hail in Minnesota, May 31, 2023

May 31, 2023 · NWS DLH · 1 event in 1 county or zone

A shortwave moving through the region led to the development of isolated thunderstorms during the afternoon of the 31st. Conditions were once again not favorable for severe storms, but one storm did produce penny-sized hail in St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A shortwave moving through the region led to the development of isolated thunderstorms during the afternoon of the 31st. Conditions were once again not favorable for severe storms, but one storm did produce penny-sized hail in St. Louis County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 31, 2:45 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, May 31, 2:45 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
345 PM CDT Wed May 31 2023

.DISCUSSION...(This evening through Tuesday)
Issued at 345 PM CDT Wed May 31 2023

1) Scattered showers and storms this afternoon into tonight. While
a few storms may become strong (hail to penny size and wind gusts
to 40 mph), no severe weather is expected.

2) Additional daily scattered showers and storms the remainder of
the week into upcoming weekend, mainly during the afternoons into
evenings each day.

3) Above average temperatures through at least next weekend. Some
near-record highs are possible Thursday-Saturday for inland
locations.

Today into Tonight:
GOES water vapor imagery shows an upper level shortwave near the
border of Minnesota and the Dakotas. This feature has already
started to kick off scattered convection southwest of our area,
but this convection will continue to develop and push northeast
through the Brainerd Lakes and into north-central Minnesota from
very late this afternoon into tonight. Elsewhere across the Northland,
convection should remain more isolated due to a lack of
dynamics/forcing. While MLCAPEs of 1200-2200 J/kg show plenty of
instability across the area, 0-6km shear vectors of 15-25 knots
are more muted than what we saw yesterday and mean winds are only
around 10-20 knots. Therefore, expect these storms to remain
disorganized, with some small hail (up to pennies), localized wind
gusts to about 40 mph, and localized heavy downpours in the
strongest storms. Severe weather is not expected. HREF guidance
shows pockets of 1-2" where storms linger over a location longer,
but many locations may not see any rainfall. Therefore, the flash
flood threat remains very low and localized given limited coverage
of any heavier rainfall.

Thursday - This Weekend:
Global Ensemble model guidance continues to point to a
retrograding ridge/blocking pattern setting up over the central
U.S. for late this week into at least the weekend. Daily chances
for isolated to scattered diurnal showers/storms are expected to
continue during this timeframe, with best potential during the
afternoon and evening hours of each day. Given a lack of upper-
level waves or dynamics during this timeframe, no severe weather
is expected. Given limited coverage of storms each day, most
locations will likely remain dry.

As for temperatures, the ECMWF Extreme Forecast Index (EFI) shows
a strong signal for temperatures remaining well above average,
particularly for areas away from Lake Superior where daily highs
will reach well into the 80s. Some near-record temperatures may be
possible at inland locations on Thursday-Saturday, as well (see
the Climate Section below for details).

Early Next Week:
The signal remains for a backdoor cold front to move through the
area on Monday, with a drier airmass in it's wake for early next
week. While the cold front could provide focus for some more
organized precipitation, severe weather potential continues to
remain low. The drier airmass behind the front early next week
will mainly act to increase fire danger once again given slightly
stronger easterly winds associated with the airmass behind the
front.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1252 PM CDT Wed May 31 2023

Mainly light winds today on the Minnesota side of the border, but
some southerly gusts to 15 to 20 knots at times this afternoon for
NW Wisconsin. Some VFR diurnal cumulus will begin developing by
mid-afternoon, with additional scattered showers and thunderstorms
forming late this afternoon and persisting into the evening and
overnight. Best thunderstorm potential/coverage should be at BRD
and INL, where prevailing -SHRA and VCTS groups have been
included. Less confidence in coverage elsewhere, so only PROB30s
for DLH and HIB this evening and tonight. Any storms that develop
could produce brief IFR conditions in heavy rainfall, but held off
on including IFR in the TAF due to the lower confidence in storms
moving directly over a given TAF site.

Winds remain generally light out of the southeast on Thursday,
with only some occasional gusts to 10-15 knots during the late
morning and afternoon.

&&

.MARINE...
Issued at 345 PM CDT Wed May 31 2023

Winds and gusts remain generally at or under 15 knots through the
rest of today and tonight outside of any outflow from convection.
Winds turn stronger out of the east to northeast on Thursday
afternoon and again Friday afternoon, which could lead to close to
small craft advisory criteria near the Twin Ports both afternoons.

&&

.CLIMATE...
Issued at 345 PM CDT Wed May 31 2023

A blocking pattern/upper-level ridge continues to develop for late
this week into the weekend, leading to well above average
temperatures during the next several days. Some of these high
temperatures could approach records on Thursday-Saturday for inland areas.
See below for the record temperatures each day:

                         Thursday (6/1)
                      Record     Forecast
Duluth, MN           87 (1988)      78
Intl. Falls, MN      91 (1988)      86
Brainerd, MN         92 (1988)      88
Hibbing, MN          87 (1988)      86
Ashland, WI          90 (1988)      81

                         Friday (6/2)
                      Record     Forecast
Duluth, MN           88 (1948)      74
Intl. Falls, MN      92 (1948)      87
Brainerd, MN         90 (1940)      86
Hibbing, MN          86 (1939)      85
Ashland, WI          91 (1948)      76

                         Saturday (6/3)
                      Record     Forecast
Duluth, MN           90 (1948)      73
Intl. Falls, MN      88 (1971)      87
Brainerd, MN         94 (1923)      87
Hibbing, MN          84 (2017)      84
Ashland, WI          91 (1948)      73

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  57  78  55  74 /  30  40  30  40
INL  60  86  62  87 /  30  60  40  60
BRD  62  88  64  86 /  40  40  30  60
HYR  61  89  62  88 /  20  60  30  60
ASX  57  81  53  76 /  20  40  20  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Rothstein
AVIATION...Rothstein
CLIMATE...Rothstein
MARINE...Rothstein
Hazardous weather outlook, May 31, 12:37 PM CST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
137 PM CDT Wed May 31 2023

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011845-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
137 PM CDT Wed May 31 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are expected this afternoon through
tonight. While severe weather is not expected, a few strong storms
are possible and may produce hail to penny-size and a few wind
gusts to 30 mph. Storms will move slowly and there is a small
chance of localized minor flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances remain in the forecast each afternoon
through the overnight into the middle of next week. While a few
strong storms are possible, widespread severe weather is unlikely
at this time.

Strong northeast winds Thursday will increase the risk of rip
currents for the beaches of the Twin Ports.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-011845-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
137 PM CDT Wed May 31 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Isolated thunderstorms are possible tonight. Frequent cloud-to-
water lightning and small hail are the main threats from the storms.
Severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong northeast winds are forecast Thursday which will result in
building waves and gusts of 20 to 25 knots near the Twin Ports. A
Small Craft Advisory may be needed.

There is a chance of thunderstorms each afternoon and overnight
into the middle of next week.

BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The Duluth radar (KDLH), 84 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Louis

When
May 31, 4:35 PM CST to 4:37 PM CST
Where
St. Louis County, 0.69 mi S of Ruby Jct
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.420, -92.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100094.